Tr?id=708008405978544&ev=pageview&noscript=1
-1

votes

Magnesium overdose?

Answered on August 19, 2014
Created January 18, 2013 at 7:02 PM

I opened a new bottle of magnesium glycinate (I used to take magnesium citrate) and took three pills because I thought they were 100 mg. Well, it turns out they were 200 mg each! I took 600 mg all at once!!! Is that safe?

What do I do now? THANKS IN ADVANCE.

UPDATE: nothing happened. Absolutely nothing. I had some leg cramps (potassium imbalance?), but no diarrhea, not even a headache.

121a16aded2bed8dca492d3c9662ef4c

(1327)

on February 22, 2013
at 03:25 AM

I have taken up to 900 mg magnesium (in the form of citrate) in a day without having anything close to diarrhea. Everybody responds differently.

543a65b3004bf5a51974fbdd60d666bb

(4488)

on January 19, 2013
at 05:45 AM

in addition to possibly stimulating bowel muscles to contract. the more likely laxative effect probably comes from the mag types which cause the intestines to hold more water, ie. magnesium citrate, magnesium hydroxide (Milk of magnesia or Cream of magnesia), magnesium sulfate (which is Epsom salt). ref source: http://en.wikipedia.org/wiki/Laxative#Hydrating_agents_.28osmotics.29

3327924660b1e2f8f8fc4ca27fedf2b2

(2919)

on January 18, 2013
at 11:27 PM

Excess Magnesium is excreted by the kidneys VERY well. I'm not convinced a magnesium overdose is possible unless someone is actively trying to kill themselves.

Eecc48184707bc26bce631485b5b7e34

(4764)

on January 18, 2013
at 08:44 PM

Do not over hydrate. It will not help. Drink to thirst as always.

F5a0ddffcf9ef5beca864050f090a790

(15515)

on January 18, 2013
at 07:56 PM

Thanks for answering. So I am going to live - that's good news!

F5a0ddffcf9ef5beca864050f090a790

(15515)

on January 18, 2013
at 07:55 PM

That was the idea behind it - I have tried it before but it did not work so I thought about trying a different brand...

F5a0ddffcf9ef5beca864050f090a790

(15515)

on January 18, 2013
at 07:54 PM

I am not that healthy :( But thanks!!!

F5a0ddffcf9ef5beca864050f090a790

(15515)

on January 18, 2013
at 07:53 PM

I will let you know what happens :)

74786bbe8254844304a33943290c4d6d

(1673)

on January 18, 2013
at 07:52 PM

The wording of 'keep your butt aloe vera upped' made me laugh so hard. Thank you!

F5a0ddffcf9ef5beca864050f090a790

(15515)

on January 18, 2013
at 07:36 PM

Thanks!!! I keep drinking...

F5a0ddffcf9ef5beca864050f090a790

(15515)

on January 18, 2013
at 07:30 PM

Thank you. I love you. I was thinking about going to the hospital.

Eecc48184707bc26bce631485b5b7e34

(4764)

on January 18, 2013
at 07:24 PM

just stay close to the bathroom. :)

  • F5a0ddffcf9ef5beca864050f090a790

    asked by

    (15515)
  • Views
    4.4K
  • Last Activity
    623D AGO
Frontpage book

Get FREE instant access to our Paleo For Beginners Guide & 15 FREE Recipes!

9 Answers

5
69d24654933b57b6c0bac5a32717f0eb

on January 18, 2013
at 07:46 PM

Don't worry. 600 mg isn't going to harm anyone who is healthy. I regularly take 400 mg per day in one dose and I've gone up to 1200 mg in a day when I felt I needed it. You can theoretically get 600 mg from diet alone - for example, 4 cups of cooked spinach (a lot, but not impossible). Also glycinate is said to be the least likely to cause diarrhea, which has been my experience too.

F5a0ddffcf9ef5beca864050f090a790

(15515)

on January 18, 2013
at 07:54 PM

I am not that healthy :( But thanks!!!

3
19ff515e8ec02d95e8f2cf68c3ec1373

(1207)

on January 18, 2013
at 07:40 PM

I thought glycinate has a null effect on the colon?

F5a0ddffcf9ef5beca864050f090a790

(15515)

on January 18, 2013
at 07:53 PM

I will let you know what happens :)

3
74786bbe8254844304a33943290c4d6d

on January 18, 2013
at 07:38 PM

Relaaaaaaaaaxxxxxxx!

Stay close to the toilet.

121a16aded2bed8dca492d3c9662ef4c

(1327)

on February 22, 2013
at 03:25 AM

I have taken up to 900 mg magnesium (in the form of citrate) in a day without having anything close to diarrhea. Everybody responds differently.

2
2336245491a87ee15d4fb8f8f8283909

(1173)

on January 19, 2013
at 06:37 AM

I regularly get a 1000mg or more between food and supplements. Don't worry about it. The worst problem you will have is loose stool.

1
0b73cdbd0cb68aeeda14dafeebb2f828

on January 19, 2013
at 04:57 PM

Ideally to avoid the loose stools problem with excess magnesium it's best to split the magnesium so you take 100mg with each meal and again before bedtime. As most people never consume the RDA for magnesium most of us have less magnesium that required. It's therefore a good idea to try to replete your body's magnesium stores by gradually increasing week on week your daily magnesium intake UNTIL you reach the point your stools become loose at which point you can lower intake until you reach magnesium intake that produces ideal stool consistency.

1
9691ce8405c1c75c2a6b0a8b68cd16b3

on January 18, 2013
at 07:52 PM

afaik stomach upset and diarrhea may occur with any magnesium supplement. This is because the magnesium is stimulating the muscles of the colon.

543a65b3004bf5a51974fbdd60d666bb

(4488)

on January 19, 2013
at 05:45 AM

in addition to possibly stimulating bowel muscles to contract. the more likely laxative effect probably comes from the mag types which cause the intestines to hold more water, ie. magnesium citrate, magnesium hydroxide (Milk of magnesia or Cream of magnesia), magnesium sulfate (which is Epsom salt). ref source: http://en.wikipedia.org/wiki/Laxative#Hydrating_agents_.28osmotics.29

F5a0ddffcf9ef5beca864050f090a790

(15515)

on January 18, 2013
at 07:56 PM

Thanks for answering. So I am going to live - that's good news!

1
9691ce8405c1c75c2a6b0a8b68cd16b3

on January 18, 2013
at 07:37 PM

Just watch your fluid intake if you get diarrhea over a long period. If you allow whole milk in your diet it might fix the diarrhea or prevent it all together if you drink whole milk the same day.

0
1b247b3ca673cb9a5c547c69d490de8f

on January 18, 2013
at 07:51 PM

600 won't hurt you long term. Short term pound water like its free and be ready to empty your colon at any time. Best of luck and keep your butt aloe Vera upped.

F5a0ddffcf9ef5beca864050f090a790

(15515)

on January 18, 2013
at 07:55 PM

That was the idea behind it - I have tried it before but it did not work so I thought about trying a different brand...

74786bbe8254844304a33943290c4d6d

(1673)

on January 18, 2013
at 07:52 PM

The wording of 'keep your butt aloe vera upped' made me laugh so hard. Thank you!

0
75bf87379aa119821e3f6f4115f1145a

(224)

on January 18, 2013
at 07:34 PM

Drink a ton of water, will help to flush out the excess!

F5a0ddffcf9ef5beca864050f090a790

(15515)

on January 18, 2013
at 07:36 PM

Thanks!!! I keep drinking...

Answer Question


Get FREE instant access to our
Paleo For Beginners Guide & 15 FREE Recipes!